Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Mar 24, 2020, 2:13 PM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at Mar 25, 2020, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2020, 2:13 PM CDT (19:13 UTC)
- In effect from
- Mar 25, 2020, 1:00 PM CDT
- Expired
- Mar 25, 2020, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2574 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS84 KAMA 241913 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 213 PM CDT Tue Mar 24 2020 OKZ001-TXZ001-006-251200- /O.NEW.KAMA.FW.W.0005.200325T1800Z-200326T0100Z/ /O.NEW.KAMA.FW.A.0003.200326T1700Z-200327T0200Z/ Cimarron-Dallam-Hartley- 213 PM CDT Tue Mar 24 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHWESTERN COMBINED OKLAHOMA AND TEXAS PANHANDLE... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHWESTERN COMBINED OKLAHOMA AND TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM to 8 PM CDT Wednesday. A Fire Weather Watch has also been issued. This Fire Weather Watch for strong winds and low relative humidity is in effect from Thursday afternoon through Thursday evening. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam and Hartley. * 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 7 percent. * Red Flag Threat Index...up to 6 or 7 * Timing...1 PM to 8 PM CDT Wednesday PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ TXZ011-251200- /O.NEW.KAMA.FW.W.0005.200325T1800Z-200326T0100Z/ Oldham- 213 PM CDT Tue Mar 24 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR OLDHAM COUNTY IN TEXAS... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM to 8 PM CDT Wednesday. * Affected Area...In Texas...Oldham. * 20 Foot Winds...West 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 8 percent. * Red Flag Threat Index...up to 6 or 7 * Timing...1 PM to 8 PM CDT Wednesday PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
3 follow-up statements
021 WWUS84 KAMA 241931 CCA RFWAMA URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Amarillo TX 231 PM CDT Tue Mar 24 2020 OKZ001-TXZ001-006-251200- /O.COR.KAMA.FW.W.0005.200325T1800Z-200326T0100Z/ /O.COR.KAMA.FW.A.0003.200326T1700Z-200327T0200Z/ Cimarron-Dallam-Hartley- 231 PM CDT Tue Mar 24 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHWESTERN COMBINED OKLAHOMA AND TEXAS PANHANDLE... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHWESTERN COMBINED OKLAHOMA AND TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM to 8 PM CDT Wednesday. A Fire Weather Watch has also been issued. This Fire Weather Watch for strong winds and low relative humidity is in effect from Thursday afternoon through Thursday evening. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam and Hartley. * 20 Foot Winds...West-Southwest 20 to 25 mph with gust up to 35 mph on Wednesday. Winds on Thursday expected to be southwest 25 to 30 mph with gust up to 40 mph. * Relative Humidity...As low as 7 percent on Wednesday and as low as 18 percent on Thursday. * Red Flag Threat Index...up to 6 or 7 on Wednesday. Up to 4 on Thursday. * Timing...1 PM to 8 PM CDT Wednesday for the Red Flag Warning. Watch on Thursday is from Noon to 9 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ TXZ011-251200- /O.COR.KAMA.FW.W.0005.200325T1800Z-200326T0100Z/ Oldham- 231 PM CDT Tue Mar 24 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR OLDHAM COUNTY IN TEXAS... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM to 8 PM CDT Wednesday. * Affected Area...In Texas...Oldham. * 20 Foot Winds...West 20 to 5 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Red Flag Threat Index...up to 6 or 7 * Timing...1 PM to 8 PM CDT Wednesday PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
850 WWUS84 KAMA 250842 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 342 AM CDT Wed Mar 25 2020 OKZ001-TXZ001-006-252100- /O.CON.KAMA.FW.W.0005.200325T1800Z-200326T0100Z/ /O.CON.KAMA.FW.A.0003.200326T1700Z-200327T0200Z/ Cimarron-Dallam-Hartley- 342 AM CDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHWESTERN COMBINED OKLAHOMA AND TEXAS PANHANDLE... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHWESTERN COMBINED OKLAHOMA AND TEXAS PANHANDLE... * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam and Hartley. * 20 Foot Winds...On Wednesday afternoon, southwest 15 to 25 mph with gusts up to 35 mph. On Thursday afternoon, southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 7 percent Wednesday afternoon, with values as low at 10 percent Thursday afternoon. * Red Flag Threat Index...up to 5 with isolated values of 6 both Wednesday and Thursday afternoons. * Timing...1 PM to 8 PM CDT Wednesday for the Red Flag Warning. Fire Weather Watch on Thursday is from Noon to 9 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ TXZ011-252100- /O.CON.KAMA.FW.W.0005.200325T1800Z-200326T0100Z/ Oldham- 342 AM CDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR OLDHAM COUNTY IN TEXAS... * Affected Area...In Texas...Oldham. * 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...up to 5 with isolated values of 6. * Timing...1 PM to 8 PM CDT Wednesday PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
463 WWUS84 KAMA 251603 AAA RFWAMA URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Amarillo TX 1103 AM CDT Wed Mar 25 2020 TXZ016-260100- /O.EXA.KAMA.FW.W.0005.200325T1800Z-200326T0100Z/ Deaf Smith- 1103 AM CDT Wed Mar 25 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR DEAF SMITH COUNTY... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect until 8 PM CDT this evening. * Affected Area...In Texas...Deaf Smith. * 20 Foot Winds...West 20 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...up to 6 Wednesday afternoon. * Timing...1 PM to 8 PM CDT Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ001-TXZ001-006-260100- /O.CON.KAMA.FW.W.0005.200325T1800Z-200326T0100Z/ /O.CON.KAMA.FW.A.0003.200326T1700Z-200327T0200Z/ Cimarron-Dallam-Hartley- 1103 AM CDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHWESTERN COMBINED OKLAHOMA AND TEXAS PANHANDLE... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHWESTERN COMBINED OKLAHOMA AND TEXAS PANHANDLE... * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam and Hartley. * 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 40 mph on Wednesday. Winds are looking to be 5 to 10 mph higher on Thursday. * Relative Humidity...As low as 7 percent on Wednesday. 15 to 20 percent on Thursday. * Red Flag Threat Index...up to 6 Wednesday afternoon. Up to 5 on Thursday afternoon. * Timing...1 PM to 8 PM CDT Wednesday for the Red Flag Warning. Fire Weather Watch on Thursday is from Noon to 9 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ TXZ011-260100- /O.CON.KAMA.FW.W.0005.200325T1800Z-200326T0100Z/ Oldham- 1103 AM CDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR OLDHAM COUNTY IN TEXAS... * Affected Area...In Texas...Oldham. * 20 Foot Winds...West 20 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...up to 5 with isolated values of 6. * Timing...1 PM to 8 PM CDT Wednesday PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 24, 12:15 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 24, 12:15 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1215 PM CDT Tue Mar 24 2020 .AVIATION... VFR conditions are looking to prevail all the way through the 18Z TAF period. Light winds less than 10 kts are looking to be out of the northwest for a little bit longer, before switching to a more southerly component by 00Z. Winds gradually pick up Wednesday between 12Z and 18Z, with speeds between 10 and 20 kts out of the southwest. 36 && .PREV DISCUSSION... /Issued 653 AM CDT Tue Mar 24 2020/ AVIATION... For the 12Z TAFs, low clouds at KGUY will continue to erode this morning. A surface trof of low pressure will sweep across the area and will bring drier air and west to northwest winds in its wake, which will be followed by a weak cold frontal passage and attendant north winds. Surface winds are then expected to become southeast to south at the TAF sites late this afternoon and evening. 02 PREV DISCUSSION... /Issued 347 AM CDT Tue Mar 24 2020/ SHORT TERM...Today through Wednesday. The upper level shortwave trof responsible for the small cluster of showers and tstms over the far northeast Texas Panhandle earlier this morning has moved well east into KS and OK. A surface trof will continue moving across the eastern sections of the forecast area this morning, accompanied by west to northwest winds and drier air. This should assist in eroding low clouds and fog across the OK Panhandle and parts of the north central and eastern TX Panhandle. A weak cold frontal passage will follow and will cause winds to become northerly later today. Finally, sfc winds will become southeast to south again late this afternoon and evening as a leeside sfc trof develops across ern CO and ern NM durg this time period. The mid and upper level flow pattern will be semi-zonal westerly or west southwesterly through Wednesday. This typically reflects at the surface in the form of a deepening leeside sfc trof over ern CO and ern NM along with an increased tendency for the development of lee-enhanced cirrus. As the pressure gradient tightens on Wednesday, downslope southwest to west southwest winds will increase accordingly, resulting in well above normal temperatures across the fcst area, with most locations expected to climb into the 80s. Short range models are in agreement with the overall synoptic pattern through Wednesday and were accepted. 02 LONG TERM...Wednesday Night through Monday Night. The second of our three consecutive windy days arrives Thursday, as a lee surface cyclone develops over SE CO. Strong surface pressure gradient across the Panhandles will result and, with progged 700mb winds in the 35-45 knots range, at least breezy conditions should result. Big question remaining is the potential impact of any cirrus on both high temperature potential and peak mixing. With consensus output highs plenty warm, have only nudged these up slightly. With the winds, trended NBM output toward Superblend and consensus of the typically stronger MOS values. With pressure gradient and attendant surface winds maintained in some form into the nighttime hours underneath thickening cirrus, have leaned lows upward as well. Friday, a longwave trough begins to approach from the west, with the lee surface cyclone expected to move over the OK/KS border. With thicker cirrus in place compared to Thursday, expect temperatures and winds to be cooler. As the trough swings across and the surface cyclone departs to the east Friday night, some rain may occur as ascent ahead of the wave occurs in the presence of wrap-around moisture. GFS temperature profiles continue to suggest some snow may mix in across the western OK Panhandle, but any amounts should be light due to only transient saturation in the dendritic growth zone. Expect a light northwesterly breeze Saturday morning and afternoon as surface pressure gradient is maintained. With the wave departing and the CWA under the left entrance region of the upper jet, not expecting any showers at this time. Quite a bit of uncertainty for Sunday and Monday as GFS/EC/CMC all in different camps in how they handle another trough heading eastward from the Pacific, each bringing at least a slight chance of showers at different times. While the operational EC would lead one to raise PoPs, with the GEFS dispersed much like the operational runs, have stuck with consensus output for now. Ferguson AVIATION...06Z TAFs. For the 06Z TAFs, low clouds and fog have moved into KGUY but should only last for around a couple hours. A surface trof of low pressure will sweep across the area and will bring drier air and west to northwest winds in its wake, which will be followed by a weak cold frontal passage and attendant north winds. Surface winds are then expected to become southeast to south at the TAF sites late Tuesday afternoon and evening. 02 FIRE WEATHER... Wednesday, Thursday, and Friday afternoons all look to bring potential fire weather concerns to the western Panhandles. On each day, a lee surface cyclone to either our northwest or north will generate a surface pressure gradient across the CWA, leading to breezy winds out of the southwest. Some concerns remain on how strong the winds will get with thickening cirrus lowering top-end mixing potential as the days go on. Despite this, with strongest progged 700mb winds focusing on Thursday, expect this day to have the greatest overall concerns. Additionally, recent rainfall means some grasses are either greening up or will need to dry out a bit before they become combustible. Indeed, WFAS ERC values increase as the three days go on. So, for now, with Wednesday appearing borderline - strongest winds and RFTI values are not directly collocated with the most favorable fuels across the northwestern Panhandles - have held off on any headlines with this forecast package. One may be needed for Wednesday and likely for Thursday down the road. Ferguson && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 36/98
Hazardous weather outlook, Mar 24, 3:41 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 341 AM CDT Tue Mar 24 2020 OKZ001>003-TXZ001>020-317-242200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 341 AM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Breezy to windy conditions and low relative humidity values may lead to elevated to possibly critical fire weather conditions across the Panhandles Wednesday through Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:13 PM CDT | Fire Weather Watch | AMA | Dallam, Hartley | 37 hr |
Nearby
Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.